Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Sioux Falls, SD

July 9, 2002Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2002, 10:00 PM CDT for Turner County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 10:00 PM CDT (03:00 UTC)
Expired
Jul 9, 2002, 10:45 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:15 PM CDTThunderstorm Wind 57 ECenter Pt, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS53 KFSD 100300
SVRFSD
SDC125-100345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF VIBORG...OR ABOUT 19 MILES
  NORTH OF YANKTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIBORG...MARION AROUND 1020 PM CDT
  HURLEY...PARKER AROUND 1025 PM CDT
  DAVIS...CENTERVILLE AROUND 1030 PM CDT
  CHANCELLOR AROUND 1035 PM CDT

THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL AND WIND 
GUSTS TO 70 MPH. 

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4348 9739 4318 9739 4319 9714 4310 9714
          4311 9695 4347 9694

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:50 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 3:50 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT TUE JUL 9 2002

MAIN CONCERN IS PCPN CHANCES THROUGH THU. HAVE TRENDED TOWARD A
BLEND OF THE ETA AND AVN EARLY TENDING TOWARD THE AVN LATER IN THE
FORECAST

THE FIRST ROUND OF THUNDERSTORMS CONTINUES TO ROLE THROUGH THE
SOUTHEAST QUARTER OF THE CWA.  EXPECT THAT THIS COMPLEX WILL
CONTINUE TO MOVE ACROSS NW IA THROUGH THE EARLY MORNING.  OTHER
SHRA/TSRA MAY DEVELOP ACROSS THE NE SD AS THE UPR LOW BEGINS TO MOVE
SOUTHEAST EARLY THIS MORNING.  HOWEVER...ATTM...IT APPEARS ANY
SHRA/TSRA WILL BE SCATTERED AT BEST. MEANWHILE THE SURFACE TROF
EXTENDED FROM EXTREME NE SD TO KYKN AT 09Z.  EXPECT THAT THE TROF WL
BECOME STATIONARY NEAR THE SD STATELINE LATER THIS MORNING.
THUNDERSTORMS WL GENERALLY BE ALONG AND AHEAD OF THE INVERTED TROF
WHERE BEST LOW LEVEL WARM ADVECTION AND UPPER DYNAMICS ARE LOCATED.
EXPECT THAT SOME BREAKS WL DEVELOP LATER THIS MORNING BEHIND THIS
COMPLEX AHEAD OF THE TROF.  AS THE UPPER LOW...AND COLD CORE...MOVES
OVER THE CWA EARLY THIS AFTERNOON...ANOTHER ROUND OF CONVECTION IS
EXPECTED TO DEVELOP...LIKELY IN THE BKX OR MML AREA.  THIS
CONVECTION WILL MOVE SOUTHWARD DURING THE AFTERNOON.  SIGNIFICANT
MID-LEVEL SHEAR AND WITH SUN...CAPES ABOVE 1000 J/KG CAN BE
EXPECTED.  THIS WOULD APPEAR TO BE MARGINAL FOR SEVERE WEATHER THIS
AFTERNOON ACRS SW MN AND NW IA.  HOWEVER...IF TEMPS CAN RISE TO 80
OR HIGHER...THEN SEVERE THREAT INCREASES DUE TO INCREASED
INSTABILITY.  WITH THE STRONG DYNAMICAL FORCING AND SFC BOUNDARY
HAVE GONE LIKELY FROM I-29 EAST WITH A CHANCE AS FAR WEST AS MHE AND
DE SMET.  TEMPS WL BE TRICKY DUE TO CLOUDS.  WENT WAREMST SW WHERE
THERE IS EXPECTED TO BE THE MOST SUN AND NW FLOW WL HELP IN MIXING
TO 850 MB.

THE UPPER LOW MOVES SE OF THE AREA THIS EVENING. SCT SHRA AND
THUNDERSTORMS SHOULD END ACRS NW IA BY MIDNIGHT AS THE UPPER WAVE
MOVES SE.  THEN THE PROBLEM TURNS TO LOW CLOUDS.  EAST OF THE
TROF... MOISTURE WILL BE LIFTED BELOW THE INVERSION AND WITH THE
COOLING AIR MASS LOW CLOUDS SHOULD BE MAINTAINED.  BOTH THE AVN AND
ETA SHOW THE INVERTED TROF SLOWLY MOVING TO THE WEST BEGINNING
TONIGHT.  THIS WILL MEAN A SLOW INCREASE IN CLOUDS IN THE WRN CWA
TONIGHT.  WITH THE LOW CLOUDS...TEMPS WL REMAIN UP AS THE POOLING
MSTR WL HELP DEW POINTS STAY AROUND 60F.  FARTHER WEST...WHERE FEWER
CLOUDS ARE EXPECTED...TEMPS WL FALL INTO THE 50S.

ON THU...THE MAY BE SOME LATE MORNING OR EARLY AFTERNOON SHRA IN NW
IA IF ANY SUN CAN BREAK THROUGH TO DESTABILIZE WHICH IS UNLIKELY.
OTHERWISE...LOW CLOUDS EXPECTED TO PERSIST ACRS MOST OF THE CWA ON
THU...ONLY SLOWLY BREAKING UP WITH THE DAYTIME HEATING.  THIS...
COMBINED WITH 850 TEMPS AROUND 10 C...WL KEEP TEMPS IN THE L-M70S
OVER THE ERN 2/3 OF THE CWA.  ONLY SC SD MAY RISE TO 80 WITH MORE
SUN EXPECTED.  EXPECT SOME CLOUDS TO REMAIN ON THU.  WITH SFC RDG
OVER THE AREA...IT IS EVEN PSBL THAT FOG MAY DEVELOP ACRS PORTIONS
OF THE CWA.  WL NOT ADD TO ZONES AT THIS TIME AND LET SUBSEQUENT
SHIFTS EXAMINE POSSIBILITY.  TEMPS MAY ACTUALLY FALL BELOW 60 OVER
MOST OF THE CWA.  ON FRI...PARTLY TO MOSTLY SUNNY SKIES WL BE THE
START TO A SLOW WARMING TREND.  TEMPS WL RANGE FROM THE M70S IN NW
IA...WHERE NE FLOW WL PERSIST MOST OF THE DAY...TO THE M80S IN SC SD.

.FSD...NONE

SCHUMACHER

In the hours before

Local storm report, Jul 9, 9:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    MARTY                     SD   .75 INCH HAIL
07/09/02   CHARLES MIX                    REPORTED BY STORM
                                          SPOTTER.

0858 PM    WAGNER                    SD   .88 INCH HAIL
07/09/02   CHARLES MIX                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 9:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    TRIPP                     SD   1 INCH HAIL
07/09/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 9, 9:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    TYNDALL                   SD   .88 INCH HAIL
07/09/02   BON HOMME                      REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 9, 9:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    AVON                      SD   WIND DAMAGE
07/09/02   BON HOMME                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES WERE
                                          REPORTED DOWN IN AVON.
Local storm report, Jul 9, 9:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    4 S SCOTLAND              SD   .75 INCH HAIL
07/09/02   BON HOMME

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:51 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix39 min
Jul 9, 8:21 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory39 min
Jul 9, 8:59 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix46 min
Jul 9, 9:16 PM CDTSevere Thunderstorm WarningFSDHutchinson44 min
Jul 9, 9:28 PM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Jul 9, 9:42 PM CDTSevere Thunderstorm WarningFSDYankton48 min
Jul 9, 9:48 PM CDTSevere Thunderstorm WarningFSDBon Homme27 min
Jul 9, 10:13 PM CDTSevere Thunderstorm WarningFSDMcCook47 min
Jul 10, 1:10 AM CDTSevere Thunderstorm WarningFSDBon Homme35 min
Jul 10, 1:36 AM CDTSevere Thunderstorm WarningFSDYankton24 min
Jul 10, 3:03 AM CDTFlash Flood WarningFSDLincoln, Minnehaha87 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.